Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 71, NWS Great Falls, MT

July 13, 2005Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 13, 2005, 6:22 PM MDT for Fergus County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2005, 6:22 PM MDT (00:22 UTC)
Expired
Jul 13, 2005, 7:09 PM MDT
In force
47 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Fergus County, MT

The radar

The Billings radar (KBLX), 138 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 2:30 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2808 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-161 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 140023
SVRTFX
MTC027-140115-
/O.NEW.KTFX.SV.W.0071.050714T0022Z-050714T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
622 PM MDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FERGUS COUNTY IN CENTRAL MONTANA

* UNTIL 715 PM MDT

* AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHEAST OF LEWISTOWN...MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GRASS RANGE BY 645 PM MDT
  13 MILES SOUTHEAST OF ROY BY 655 PM MDT

THIS ALSO INCLUDES HIGHWAY 87 BETWEEN MILE MARKERS 35 AND 44.

THIS ALSO INCLUDES HIGHWAY 191 BETWEEN MILE MARKERS 31 AND 39.

THIS ALSO INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 91 AND 117.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4694 10936 4681 10919 4691 10865 4724 10881
      4747 10896

$$
1 follow-up statement
000 
WWUS55 KTFX 140109
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
709 PM MDT WED JUL 13 2005

MTC027-140119-
/O.CAN.KTFX.SV.W.0071.000000T0000Z-050714T0115Z/
FERGUS MT-
709 PM MDT WED JUL 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FERGUS COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING HAS BEEN CANCELLED.

RADAR INDICATES THAT GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE
FROM THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR SOUTHWEST MONTANA.

LAT...LON 4694 10936 4681 10919 4691 10865 4724 10881
      4747 10896

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 5:20 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 13, 5:20 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MDT WED JUL 13 2005

UPDATED AVIATION SECTION

.DISCUSSION...

TONIGHT...AN UPPER LEVEL SHORT WAVE TROUGH WILL CROSS NORTHERN
MONTANA AND REFLECT A COLD FRONT DOWN TO THE SURFACE. ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE
FRONT. THE STORMS THAT DEVELOP WILL BE HIGH BASED AND HAVE THE
POTENTIAL TO PRODUCE STRONG STRAIGHT LINE WINDS. A MARGINAL HAIL
THREAT WILL ALSO EXIST THIS EVENING AS STRONGER MIDDLE LEVEL SHEAR
OVERSPREADS THE STATE. LOWER LEVEL PRESSURE GRADIENTS WILL TIGHTEN
UP OVER THE PLAINS...WITH A PERIOD OF BRISK WEST TO NORTHWEST WINDS
EXPECTED BEHIND THE FRONT.

THURSDAY THROUGH FRIDAY...UPPER LEVEL RIDGING WILL COMMENCE OVER
THE REGION BEHIND THE DEPARTING SHORT WAVE TROUGH. LARGE SCALE
SUBSIDENCE WILL LEAD TO MOSTLY CLEAR SKIES AND DRY WEATHER ACROSS
ALL OF WESTERN AND CENTRAL MONTANA. TEMPERATURES TOMORROW WILL BE
FAIRLY CLOSE TO NORMAL BEHIND THE PACIFIC COLD FRONT. TEMPERATURES
WILL THEN BE MUCH WARMER ON FRIDAY AS THICKNESSES INCREASE ACROSS
THE FORECAST AREA. SCHAUMANN

FRIDAY NIGHT THROUGH MONDAY NIGHT...MOST MEDIUM RANGE MODELS
CONTINUE TO BE IN AGREEMENT THROUGH THIS PERIOD...WITH LITTLE
CHANGE IN FORECAST PATTERN. 13/00Z GFS IS OUTLIER...SHOWING A MUCH
DEEPER TROUGH THAN THE REST. THE SYSTEM APPROACHING MONTANA FROM
THE GULF OF ALASKA MOVES INTO THE STATE FRIDAY NIGHT INTO SATURDAY
WITH AN ASSOCIATED COLD FRONT MOVING THROUGH THE STATE. THIS WILL
BRING A CHANCE OF THUNDERSTORMS TO THE STATE WITH BREEZY WESTERLY
WINDS DEVELOPING BEHIND THE FRONT. AS THE SYSTEM EXITS THE AREA
SUNDAY AFTERNOON INTO SUNDAY NIGHT...THE RESULTING NORTHWEST FLOW
AND SLOW DRYING OF THE AIRMASS WILL GRADUALLY DECREASE THE WINDS
AND THE CHANCE FOR SHOWERS AND THUNDERSTORMS. DRY CONDITIONS WILL
PREVAIL MONDAY AND MONDAY NIGHT AS WEAK UPPER LEVEL RIDGING
RETURNS TO THE AREA. TEMPERATURES WILL ALSO COOL TO NEAR NORMAL
FOR SATURDAY THROUGH MONDAY NIGHT WITH THE PASSAGE OF THE SYSTEM.
COULSTON

TUESDAY AND WEDNESDAY...GFS MADE A SIGNIFICANT CHANGE DURING THIS
MODEL RUN AND IS SUSPECT.  GFS INDICATES A CLOSED LOW IN THE UPPER
LEVEL TROUGH AND A MUCH SLOWER PROGRESSION OF THE SYSTEM.  ECMWF IS
SIMILAR TO THE PREVIOUS GFS RUN AND FOR NOW LOOKS MORE REASONABLE.
ECMWF HAS A BROAD FLAT RIDGE OVER THE REGION DURING THIS PERIOD.
THIS RESULTS IN DRY AND WARM FORECAST FOR THE CWA...WITH HIGH
TEMPERATURES IN THE UPPER 80S TO LOWER 90S FOR MUCH OF THE CWA.  EK

&&

.AVIATION...
UPDATED AT 2320Z.
VFR CONDITIONS TO PREVAIL THROUGH THE PERIOD EXCEPT NEAR STRONG
THUNDERSTORMS. THE BEST CHANCE OF THUNDERSTORMS WILL BE EAST OF LINE
FROM HAVRE TO GREAT FALLS TO BOZEMAN WITH ISOLATED SEVERE STORMS
POSSIBLE THROUGH THE EVENING. THUNDERSTORMS WILL MOVE EAST THE AREA
BY 06Z. WINDS WILL INCREASE TO 20 TO 30 KNOTS OVER PORTIONS OF NORTH
CENTRAL MONTANA AS A COLD FRONT MOVES ACROSS THE AREA DURING THE
EVENING HOURS. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  83  53  91 /  20   0   0   0
CTB  49  82  50  88 /  10   0   0   0
HLN  59  87  55  95 /  20   0   0   0
BZN  50  85  47  92 /  20   0   0   0
WEY  42  78  39  82 /  20   0   0  10
DLN  50  85  49  92 /  10   0   0  10
HVR  57  86  53  94 /  30   0   0   0
LWT  53  81  52  89 /  30   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 636 IN EFFECT UNTIL 11 PM MDT THIS EVENING
     FOR ZONES 15-47-50-51-54-55.

&&

SHORT TERM...SCHAUMANN
LONG TERM...COULSTON
AVIATION...THOMSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 13, 5:17 AM MDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 AM MDT WED JUL 13 2005

MTZ008>015-044>055-141130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
517 AM MDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING.
SCATTERED THUNDERSTORMS WILL DEVELOP WITH THE POTENTIAL FOR
STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 13, 2:54 PM MDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
254 PM MDT WED JUL 13 2005

MTZ015-047-050-051-054-055-140500-
MADISON-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-GALLATIN-
INCLUDING THE CITIES OF...ENNIS...CHINOOK...STANFORD...
LEWISTOWN...WHITE SULPHUR SPRINGS...BOZEMAN...WEST YELLOWSTONE
254 PM MDT WED JUL 13 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM
WATCH 636 IN EFFECT UNTIL 11 PM MDT FOR THE FOLLOWING AREAS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 11 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL AND SOUTHWEST
MONTANA...BLAINE...FERGUS...JUDITH BASIN...MEAGHER...GALLATIN AND
MADISON COUNTIES.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL GREATER THAN THREE
QUARTERS OF AN INCH IN DIAMETER AND STRONG WIND GUSTS GREATER THAN
58 MPH.
Local storm report, Jul 13, 4:42 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
442 PM MDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             10 N THREE FORKS        46.03N 111.55W
07/13/2005  0.50 INCH        BROADWATER         MT   TRAINED SPOTTER

            HAIL DRIFTS ON SIDE OF HYW 12 SLOWING TRAFFIC.

&&

SAUCIER

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:27 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin65 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.